Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 77, NWS Norman, OK

October 7, 20186 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 7, 2018, 7:42 PM CDT for 6 counties in Oklahoma. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 7, 2018, 7:42 PM CDT (00:42 UTC)
Expired
Oct 7, 2018, 11:45 PM CDT
In force
4 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Caddo County, OK, Comanche County, OK, Greer County, OK, Jackson County, OK, Kiowa County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 77 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 7, 8:00 PM CDTFLASH FLOOD1 N Roosevelt, OKWATER 1 TO 2 FEET DEEP.
Oct 7, 8:04 PM CDTFLASH FLOODMangum, OKFLOOD WATERS HAVE RESULTED IN CLOSURE OF SEVERAL STREETS AND FLOODING INTO HOMES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.8
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted.

723 
WGUS54 KOUN 080042
FFWOUN
OKC015-031-055-065-075-149-080445-
/O.NEW.KOUN.FF.W.0077.181008T0042Z-181008T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
742 PM CDT SUN OCT 7 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Southern Washita County in western Oklahoma...
  Northwestern Comanche County in southwestern Oklahoma...
  Caddo County in southwestern Oklahoma...
  Northeastern Jackson County in southwestern Oklahoma...
  Kiowa County in southwestern Oklahoma...
  Eastern Greer County in southwestern Oklahoma...

* Until 1145 PM CDT.
  
* At 740 PM CDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to
  three inches of rain have already fallen. Flash flooding is 
  occurring or is imminent, multiple reports of closed roadways, 
  especially in parts of Kiowa and Caddo Counties.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3509 9949 3512 9936 3515 9936 3523 9917
      3525 9879 3548 9848 3541 9831 3538 9830
      3538 9822 3533 9810 3502 9810 3470 9883
      3464 9903 3464 9910 3462 9908 3453 9936
      3479 9961

$$

TL
1 follow-up statement
517 
WGUS74 KOUN 080150
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
850 PM CDT SUN OCT 7 2018

OKC015-031-055-065-075-149-080445-
/O.CON.KOUN.FF.W.0077.000000T0000Z-181008T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washita OK-Comanche OK-Caddo OK-Jackson OK-Kiowa OK-Greer OK-
850 PM CDT SUN OCT 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
SOUTHERN WASHITA...NORTHWESTERN COMANCHE...CADDO...NORTHEASTERN
JACKSON...KIOWA AND EASTERN GREER COUNTIES...

At 846 PM CDT, Doppler radar and automated rain gauges indicated 
that heavy rainfall has begun to diminish over the warned area. 
However, numerous reports of flash flooding have been received, 
especially in areas near Mangum and Roosevelt.  Up to four plus 
inches of rain have already fallen over parts of the warned area.

Runoff will continue to result in flash flooding, and additional 
rainfall is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3509 9949 3512 9936 3515 9936 3523 9917
      3525 9879 3548 9848 3541 9831 3538 9830
      3538 9822 3533 9810 3502 9810 3470 9883
      3464 9903 3464 9910 3462 9908 3453 9936
      3479 9961

$$

TL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 6:47 PM CDT, 55 minutes earlier.

Area forecast discussion, Oct 7, 6:47 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Norman OK
647 PM CDT Sun Oct 7 2018

.DISCUSSION...

&&

.AVIATION...
Rain and thunderstorms will persist through Monday, more
widespread over the western third of Oklahoma. IFR conditions in
low ceilings are expected overnight north of a front in western
and northern Oklahoma, with MVFR conditions in most other areas
and continuing through the day Monday.

&&

.PREV DISCUSSION... /issued 404 PM CDT Sun Oct 7 2018/

DISCUSSION...
A slow moving warm front will continue to lift across Central
Oklahoma, as an upper long wave trough will continue to approach
from the west. Rain showers behind the warm front will remain more
scattered through this evening across southeast into portions of
central Oklahoma. However the meridional flow aloft across
western Oklahoma will maintain widespread showers and isolated
thunderstorms across our west and into northwest Oklahoma through
this evening. There is sufficient instability and marginal shear
for a few of the stronger storms to become severe, especially this
evening as a low level jet increases. A marginal risk is in place
across most of our area, with winds and flooding as the main
hazards.

Meanwhile, moisture from a strengthening tropical cyclone in the
Gulf of Mexico will continue to increase across the southern
plains for the next couple of days. The increasing moisture will
be interacting with the aforementioned upper trough as it starts
digging into our area early this week, maintaining periods of
showers and thunderstorms through at least Tuesday night.
Flooding will also be a hazard, with another 2-3 inches expected
in addition to todays rainfall. A cold front will begin moving
through late Thursday, ending the rain and bringing in much
unseasonably cooler air for the rest of the seven day period.

By Friday, an upper short wave will bring back chances for rain
into Saturday. However at this point, the atmosphere is expected
to remain stable enough to inhibit any thunderstorm development.
The rain chances also remain low, as sufficient moisture return is
in question.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  69  77  67 /  80  70  50  80
Hobart OK         73  68  75  63 /  80  80  80  90
Wichita Falls TX  80  70  80  68 /  80  70  60  80
Gage OK           63  59  72  56 /  80  80  80  80
Ponca City OK     70  67  80  68 /  80  80  50  80
Durant OK         82  70  82  70 /  80  30  30  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Tuesday evening for OKZ004>048-050>052.

TX...Flood Watch through Tuesday evening for TXZ083>090.

&&

26/09/09
Hazardous weather outlook, Oct 7, 7:12 PM CDT, 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
712 PM CDT Sun Oct 7 2018

OKZ004>048-050>052-TXZ083>090-082215-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
712 PM CDT Sun Oct 7 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Showers and scattered thunderstorms will continue across
Oklahoma and northern Texas through Monday morning. Some
of the storms could be severe through 10 PM Sunday. Damaging
wind gusts up to 60 mph, hail up to the size of quarters,
and very heavy rainfall are the hazards. A few funnel clouds
or brief tornado are also possible with the strongest
storms.

.Heavy rain...
Heavy rainfall is likely through tonight, which could cause
flooding and flash flooding in some areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Showers and thunderstorms will continue across parts of Oklahoma
and north Texas through Tuesday. Strong to severe storms will be
possible at times, especially during the late afternoon and
evening hours. Large hail and damaging wind gusts will be the
primary hazards with any severe storms. Heavy rainfall associated
with the stronger storms could cause localized flooding.

After a brief break, thunderstorm chances return late this week.

.Heavy Rain...
Widespread moderate to heavy rainfall is likely through Tuesday,
which could lead to flooding and flash flooding, especially of
low lying and poorly drained areas. The prolonged period of
moderate to heavy rains will also create elevated levels on
mainstem rivers.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Oct 7, 5:53 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
553 PM CDT SUN OCT 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TORNADO          2 NW DAVIS              34.50N 97.16W
10/07/2018                   MURRAY             OK   STORM CHASER

&&

EM
Special weather statement, Oct 7, 6:05 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
605 PM CDT SUN OCT 7 2018

OKZ023-038-072330-
Caddo OK-Comanche OK-
605 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR south central Caddo and north
central Comanche Counties Until 630 PM CDT....

AT 602 PM CDT, a strong thunderstorm was located over southeastern
Fort Sill, moving north at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3456 9834 3459 9855 3491 9855 3487 9822
TIME...MOT...LOC 2302Z 189DEG 18KT 3465 9844

..speg.
Local storm report, Oct 7, 6:27 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
627 PM CDT SUN OCT 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FLASH FLOOD      8 S ROOSEVELT           34.73N 99.02W
10/07/2018                   KIOWA              OK   COUNTY OFFICIAL

            FLOOD WATERS FLOWING OVER HWY 183.

&&

TLINDLEY
Local storm report, Oct 7, 6:29 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT SUN OCT 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FLASH FLOOD      8 E ROOSEVELT           34.85N 98.88W
10/07/2018                   KIOWA              OK   COUNTY OFFICIAL

            FLOOD WATERS FLOWING OVER HWY 19. REPORTED BY ROOSEVELT
            MAYOR.

&&

TLINDLEY
Special weather statement, Oct 7, 6:32 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
632 PM CDT SUN OCT 7 2018

OKZ032-080000-
Hughes OK-
632 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Hughes County Until 700
PM CDT....

AT 629 PM CDT, a strong thunderstorm was located 5 miles east of
Gerty, moving north at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3507 9606 3505 9607 3505 9609 3477 9609
      3477 9630 3512 9639 3515 9606
TIME...MOT...LOC 2329Z 174DEG 28KT 3481 9619

..speg.
Local storm report, Oct 7, 7:04 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
704 PM CDT SUN OCT 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      CARNEGIE                35.10N 98.60W
10/07/2018                   CADDO              OK   LAW ENFORCEMENT

            FLASH FLOODING WITH DEPTHS UP TO 3 FEET ON RESIDENTIAL
            STREETS.

&&

JT/FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 7:16 PM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Canadian, Kingfisher, Logan5 hr
Oct 7, 8:13 PM CDTFlash Flood WarningOUNBlaine, Caddo, Canadian, Grady, Kingfisher4 hr
Oct 7, 8:22 PM CDTAreal Flood AdvisoryOUNBeckham, Blaine, Caddo, Custer, Washita4 hr
Oct 7, 8:35 PM CDTAreal Flood AdvisoryOUNCanadian, Kingfisher, Logan, Oklahoma3 hr
Oct 7, 8:55 PM CDTRiver Flood WarningOUNBlaine, Caddo, Canadian, Custer4 days
Oct 7, 8:59 PM CDTSpecial Weather StatementOUNLogan31 min
Oct 7, 9:22 PM CDTFlash Flood WarningOUNBlaine, Caddo, Custer, Washita2 hr
Oct 7, 9:30 PM CDTSpecial Weather StatementOUNLogan30 min
Oct 7, 10:20 PM CDTAreal Flood AdvisoryOUNBeckham, Greer115 min
Oct 7, 10:44 PM CDTFlash Flood WarningOUNBlaine, Custer, Dewey61 min
Oct 7, 11:31 PM CDTAreal Flood WarningOUNBlaine, Caddo, Comanche, Custer, Greer, Jackson and 2 more6 hr
Oct 7, 11:34 PM CDTAreal Flood AdvisoryOUNBeckham, Custer, Dewey, Roger Mills3 hr
Oct 7, 11:40 PM CDTFlash Flood WarningOUNBlaine, Custer3 hr
Oct 8, 12:04 AM CDTAreal Flood AdvisoryOUNAlfalfa, Garfield, Grant, Major3 hr
Oct 8, 1:04 AM CDTAreal Flood AdvisoryOUNGarfield, Grant, Kay3 hr
Oct 8, 2:35 AM CDTRiver Flood WarningOUNBlaine, Canadian58 hr
Oct 8, 2:59 AM CDTRiver Flood WarningOUNAtoka67 hr
Oct 8, 4:12 AM CDTAreal Flood AdvisoryOUNHarper, Woods, Woodward3 hr
Oct 8, 9:06 AM CDTAreal Flood AdvisoryOUNDewey, Major, Woods, Woodward3 hr
Oct 8, 9:25 AM CDTRiver Flood WarningOUNGrant, Kay4 days
Oct 8, 9:26 AM CDTRiver Flood WarningOUNBlaine, Kingfisher, Major3 days
Oct 8, 9:49 AM CDTRiver Flood WarningOUNCuster, Washita48 hr
Oct 8, 9:51 AM CDTRiver Flood WarningOUNCaddo, Kiowa, Washita4 days
Oct 8, 9:56 AM CDTRiver Flood WarningOUNCaddo, Garvin, Grady6 days
Oct 8, 10:15 AM CDTRiver Flood WarningOUNCanadian55 hr
Oct 8, 10:16 AM CDTRiver Flood WarningOUNCanadian, Oklahoma4 days
Oct 8, 11:34 AM CDTAreal Flood AdvisoryOUNAlfalfa, Blaine, Dewey, Garfield, Grant, Major and 1 more3 hr
Oct 8, 11:59 AM CDTSpecial Weather StatementOUNGrant31 min
Oct 8, 12:42 PM CDTSpecial Weather StatementOUNGrant18 min
Oct 8, 12:59 PM CDTSevere Thunderstorm WarningOUNGrant14 min
Oct 8, 1:54 PM CDTSpecial Weather StatementOUNGarfield51 min
Oct 8, 2:35 PM CDTAreal Flood AdvisoryOUNAlfalfa, Garfield, Grant, Major4 hr
Oct 8, 4:01 PM CDTRiver Flood WarningOUNGrant, Kay, Noble4 days
Oct 8, 5:20 PM CDTAreal Flood AdvisoryOUNCanadian, Grady3 hr
Oct 8, 5:30 PM CDTAreal Flood AdvisoryOUNKingfisher3 hr
Oct 8, 6:02 PM CDTAreal Flood AdvisoryOUNCleveland, Oklahoma118 min

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.